Global Statistics

All countries
263,756,444
Confirmed
Updated on December 2, 2021 4:10 am
All countries
236,288,609
Recovered
Updated on December 2, 2021 4:10 am
All countries
5,242,124
Deaths
Updated on December 2, 2021 4:10 am

Global Statistics

All countries
263,756,444
Confirmed
Updated on December 2, 2021 4:10 am
All countries
236,288,609
Recovered
Updated on December 2, 2021 4:10 am
All countries
5,242,124
Deaths
Updated on December 2, 2021 4:10 am

OTC Pain & Fever Reducers: Aspirin, Ibuprofen & Acetaminophen

Introduction to OTC pain medication and fever reducers

Pain is the most common reason for people to seek medical advice, pain medicine
is the most frequently purchased over-the-counter (OTC)
medication. Fever is one of the most common reasons that children visit the
doctor. Moreover, one in five emergency room visits for children is due to fever. Since OTC medicines that are effective in treating pain also are
effective at reducing fever, they will be considered together in this article.

What are the classifications of pain?

Pain can be classified as acute, chronic non-malignant, chronic malignant.
Headaches are the most common cause of pain and can be considered a separate class of
pain.

Acute pain

Acute pain is experienced by everyone; it is usually short in duration with
an identifiable pathology, a predictable prognosis, and treatment that usually
includes analgesics. Acute pain is most often due to injuries. Examples of
injuries include:

  • muscle soreness due to overuse, sprains or strains, or viral infections,
  • tears of the ligaments,
  • broken bones,
  • bruises, and
  • cuts.

Acute pain from such injuries can respond well to OTC pain medication.
Muscle soreness also may respond well to heat and massage.

Chronic non-malignant pain

Chronic non-malignant pain often begins as acute pain, but it continues
beyond the typical time expected for resolution of the problem or persists or
recurs for other reasons. It is a type of pain associated with progressive,
debilitating diseases such as arthritis. Treatment for chronic non-malignant
pain can include OTC medications . However, because of the chronic nature of the
pain, regular use of OTC medications can lead to side effects.

Chronic malignant pain

Chronic malignant pain is pain associated with advanced, progressive diseases
(often fatal) such as cancer,
multiple sclerosis,
AIDS, and
terminal kidney
disease. OTC medications for pain may be useful for the management of chronic
malignant pain. However, stronger prescription medications are usually
necessary.

What are the types of headaches?

Headaches are the most common reason that pain medications (analgesics) are
taken. Headaches can be classified into three types:

  1. muscle contraction,
  2. migraine or vascular, and
  3. sinus.

Muscle contraction headache

A muscle contraction headache, the most common type, results from the
continuous tightening of the muscles in the upper back, neck, or scalp. This
type of headache often is described as a tight, pressing, or throbbing sensation
of the head. It can be brought on by
emotional stress and anxiety ("tension
headaches"). Acute muscle contraction headaches generally respond well to OTC
analgesics, but chronic muscle contraction headaches can require physical
therapy or relaxation techniques.

Migraine or vascular headaches

Migraine or vascular headaches are due to dilation (widening) of blood
vessels in the head. An estimated 28 million people in the United States (about
12% of the population) will experience
migraine headaches. Migraine headaches
affect children as well as adults. Before puberty, boys are affected
more than girls by migraine headaches. However, as a child nears adolescence,
girls are affected more than boys. An estimated 6% of men and up to 18% of women will experience a
migraine headache. Although many patients use the expression "migraine" to
describe any particularly painful headache, many of these are actually muscle
contraction headaches. OTC medications for pain may be quite effective for
treating migraine headaches. However, prescription medications that are
specifically formulated for treating or preventing migraines are often
necessary.

Sinus headache

A sinus headache is caused by
inflammation or an infection or blockage of one or more sinuses. The pain often is limited to the area around the eyes or the
forehead. The pain may occur upon awakening,
and may decrease in intensity after the person stands or sits up for a period of
time. In addition to analgesics, OTC decongestants can be effective to
help drain the sinuses.




QUESTION

Medically speaking, the term “myalgia” refers to what type of pain?
See Answer

What causes fever?

Most fevers last only a few hours or days and are not dangerous;
however, they may cause a great deal of discomfort. A rectal temperature of greater than
101.8 F (38.8 C), an oral temperature of more than 100 F
(37.8 C), or an armpit temperature of greater than 99 F (37.2
C) is considered significantly abnormal. Fevers are usually due to
viral or bacterial infections; however, they also can be due to cancers,
injury to tissue (for example, heart attacks), hyperthyroidism, other illnesses
in which there is inflammation, and dehydration. Additionally, many different
drugs have been reported to cause "drug fever."

Harmful effects of fever (for example, dehydration, changes in consciousness,
seizures, or coma) are likely to occur at temperatures above 106 F. Lower fevers
can be dangerous in persons with heart disease, since fever increases the
effort required by the heart to pump blood.

Two percent to four percent of children between the ages of 6 months and 5
years (usually before age 3) with high fevers will experience febrile seizures; though these seizures generally last no more than 15
minutes. Moreover, children who experience febrile seizures have a higher risk of
developing epilepsy later in life.

Latest Chronic Pain News

Trending on MedicineNet

What are the different classes OTC pain relievers and fever reducers?

The three classes of OTC analgesic/antipyretic medications are:

In most circumstances, these medications all have very similar abilities to
relieve pain and fever. Their onset of action (the interval from the time of
ingestion to the start of pain relief) also are similar. Naproxen sodium may
have a somewhat longer duration of pain relief (analgesia) than the other NSAIDs
or aspirin. At high doses, salicylates and NSAIDs suppress inflammation and are,
therefore, particularly useful in treating inflammatory diseases, such as
arthritis. Acetaminophen does not have anti-inflammatory actions.

Many OTC analgesics are available in combination with other drugs. There is
some evidence that caffeine and antihistamines enhance the effects of
analgesics. Thus, caffeine increases the pain-relieving effects of aspirin and
ibuprofen, and the antihistamines orphenadrine and phenyltoloxamine enhance the
pain-relieving effects of acetaminophen. Combinations of decongestants with
analgesics are logical only when nasal or sinus congestion are present, such as
with sinus headaches.

Aspirin

Aspirin can damage the lining of the stomach and duodenum, thereby causing
abdominal pain,
bleeding, and/or
ulcers. As a result, 1 in 5 persons who take
aspirin in a dose of 2.5 grams per day or more develops ulcers and about 1 in 6
will lose enough blood from gastrointestinal bleeding to develop anemia. In an
attempt to reduce the potential for these complications, some aspirin-containing
tablets have been coated with a special coating that prevents the tablet from
dissolving until it is past the stomach and duodenum. These "enteric-coated"
aspirin products may reduce the frequency of abdominal pain, but not the
bleeding or ulcers. Moreover, the onset of pain relief is delayed with
enteric-coated aspirin because it takes more time for the tablets to dissolve.

Other attempts to prevent complications have included aspirin-containing
products that release the aspirin slowly over time (for example, Zorprin,
Measurin, Verin). Like enteric-coated products, these products are not ideal
when prompt relief of pain is needed. They also do not prevent ulcers or
bleeding. Buffered (for example, Bufferin) and effervescent (such as
Alka-Seltzer) aspirin products are absorbed more quickly from the stomach and
intestine than aspirin, but they do not act more rapidly than regular aspirin
and do not reduce the risk of bleeding or ulcers. Furthermore, effervescent
aspirin products contain large amounts of sodium (salt) and should be avoided in
persons with high blood pressure, heart failure, or certain kidney diseases.

Side effects of aspirin

Aspirin prevents platelets from their natural ability to stick
together and form blood clots. On the one hand, this effect can be used
beneficially, such as to prevent the blood clots that cause heart attacks or
strokes. On the other hand, by preventing blood clots, aspirin can have the
detrimental effect of promoting bleeding. Therefore, aspirin should not be used
by people who have diseases that cause bleeding (such as hemophilia and severe
liver disease) or diseases in which bleeding may occur as a complication (such
as stomach ulcers). Moreover, since the effect of aspirin on platelets lasts for
many days, people should not take aspirin for at least seven days before
surgical or dental procedures because of the increased risk of bleeding after
the procedures.

In patients at risk for bleeding, acetaminophen can be an
excellent alternative to aspirin since acetaminophen does not have an effect on
platelets, blood clots, or bleeding.

Like aspirin, other NSAIDs affect
platelets, but the duration of the effect is less than with aspirin. Two
aspirin-related, salicylate-containing products (salsalate and choline magnesium
trisalicylate) have no effect on the platelets, but they are available only by
prescription.

Serious side effects of aspirin occur infrequently. However, they
may occur and generally tend to be more frequent with higher doses. Therefore,
it is advisable to use the lowest effective dose to minimize side effects.

The
most common side effects of aspirin involve the gastrointestinal system. Aspirin
can cause ulcers of the stomach and duodenum (first part of the small
intestine), abdominal pain, nausea, gastritis (inflammation of the stomach), and
even serious gastrointestinal bleeding from ulcers. Sometimes, ulcers of the
stomach and bleeding occur without any abdominal pain, and the only signs of
bleeding may be bloody or dark stools or weakness.

Although many people claim to be "allergic" to aspirin, most describe their
"allergy" as abdominal pain or
heartburn. These common side effects are not
allergies, but rather reflect the irritating effects of aspirin on the lining of
the stomach. True allergy to aspirin is a rare and serious condition in which a
patient can develop swelling of tissues, spasm of the airways (bronchospasm)
that causes difficulty breathing, and even anaphylaxis, a life-threatening
condition. Clearly, patients with a history of allergy to aspirin should not
take aspirin. Since aspirin is related chemically to the other NSAIDs, patients
who are allergic to the other NSAIDs, such as ibuprofen (Motrin) and naproxen
(Aleve), should also not take aspirin.

Pregnancy/breastfeeding and aspirin

Regular aspirin consumption during pregnancy has been
associated with side effects in the pregnant mother, including bleeding and
complications during labor. It is unclear if aspirin taken in the first two
trimesters poses a risk to the fetus. However, when taken during the third
trimester, aspirin may increase the risk of bleeding in the newborn.
Nevertheless, for certain mothers with diseases that are associated with a high
risk for blood clotting during pregnancy and miscarriage, aspirin is actually
recommended in low doses for prevention. Although very little aspirin is
secreted into breast milk, most authorities recommend that nursing mothers avoid using
aspirin. A woman should consult with her health care practitioner before taking any
medications while pregnant or
breastfeeding.

Viral infections in children and aspirin

Because aspirin causes Reye’s syndrome (a
potentially fatal liver disease that occurs almost exclusively in persons under
the age of 15 years), aspirin should not be given to children when a viral
infection is suspected.

Drug interactions and aspirin

Aspirin may interact with other medications and cause
undesirable side effects. For example, high doses of aspirin can increase the
activity of valproic acid (Depakene; Depakote), an effect which can cause
drowsiness or behavioral changes.

High doses of aspirin also can enhance the effect of some blood
sugar-lowering medications used to treat diabetes, including glyburide
(Diabeta), glipizide (Glucotrol), and tolbutamide (Orinase), which can possibly
lead to hypoglycemia (low blood sugar). Blood sugar levels may need to be more
closely monitored in this setting.

Aspirin, when taken together with an anti-coagulant such as warfarin
(Coumadin) or enoxaparin (Lovenox), can greatly impair the body’s ability to
form blood clots, resulting in excessive bleeding spontaneously, from ulcers, or
related to a procedure. Therefore, patients on such combinations must be closely
monitored by a doctor.

Low dose aspirin can raise levels of uric acid in the blood and may need to
be avoided in patients with increased uric acid levels or gout.

Certain NSAIDs, particularly ibuprofen (Motrin, Advil), if taken just before
aspirin or in multiples doses each day, can reduce the
anti-platelet effects of
aspirin treatment and theoretically render aspirin less effective in preventing
heart attacks and ischemic strokes.

Salicylates other than aspirin

Choline salicylate (Arthropan) is available as a liquid. It is absorbed more
quickly, but its onset of action is no different than that of aspirin. Some
people find choline salicylate fishy tasting. Fortunately, it can be mixed with juice or
soda prior to ingestion. It is less effective at reducing fevers in children
than either aspirin or acetaminophen.

Magnesium salicylate (Arthriten; Backache) is as effective as aspirin at
reducing pain. Patients with chronic kidney disease should avoid magnesium
salicylate, since the magnesium may accumulate in the body.

Sodium salicylate (Scot-Tussin Original) and aspirin are equally effective in
the long-term treatment of rheumatoid arthritis, but sodium salicylate is less
effective at reducing pain or fever.

Subscribe to MedicineNet’s General Health Newsletter

By clicking Submit, I agree to the MedicineNet’s Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet’s subscriptions at any time.

Acetaminophen

Acetaminophen comes in various oral formulations, including different types
(elixirs or syrups) and flavors of liquids, capsules, tablets, caplets, and
suppositories. The capsules contain tasteless granules that can be emptied onto
a teaspoon containing a small amount of drink or soft food, and can then be
swallowed. However, the granules should not be mixed in a glass of liquid since
the granules will stick to glass itself. The amount of acetaminophen that is
absorbed from rectal suppositories is about half that of the oral formulations.

Side effects of acetaminophen

Acetaminophen generally is safe to use, and few people develop
side effects. In high doses, however, it can cause
liver damage and doses of
4000 mg (4 grams) per day should not be exceeded.

Pregnancy/breastfeeding and acetaminophen

Acetaminophen has no known harmful effects on the mother, fetus, or infant
and, therefore, can be used safely during pregnancy and breastfeeding.

Drug interactions and acetaminophen

It has been reported that patients with HIV-related
diseases (such as AIDS) who take AZT (zidovudine; Retrovir) and acetaminophen
are at an increased risk of developing suppression of their bone marrow. Such
patients develop lower white and red blood cell and platelet counts and,
therefore, are more susceptible to infection, anemia, and bleeding.

From WebMD Logo

Pain Management Resources
Featured Centers
Health Solutions From Our Sponsors

Nonsteroidal Anti-inflammatory Drugs (NSAIDS)

There are three OTC NSAIDs; ibuprofen,
naproxen sodium, and
ketoprofen. All
have pain relieving (analgesic), fever reducing (antipyretic), and
anti-inflammatory properties. Additionally,
NSAIDs are more effective than
aspirin or acetaminophen for
menstrual cramps.

Preparations of NSAIDs

Ibuprofen is available in tablets as well as in a pediatric
suspension. Naproxen sodium is available in tablets. Ketoprofen is available as
tablets and capelets.

Side effects and NSAIDs

The most frequent side effect of NSAIDs is damage to the lining
of the stomach and duodenum that can lead to abdominal pain, nausea, and loss of
appetite. NSAIDs also can cause ulcers and bleeding from the stomach and
duodenum, but less frequently and less severely than occurs with aspirin use.
NSAIDs, like aspirin, affect platelets and can inhibit the formation of blood
clots, and, therefore, they should be discontinued at least 3 days before
surgery or dental procedures.

Because alcohol intensifies the effect of NSAIDs
on bleeding, alcohol should not be taken with NSAIDs. NSAIDs also can cause
kidney damage, particularly in the elderly or patients with high blood pressure,
diabetes, atherosclerosis, or who take diuretic medications ("water pills").

Patients who are allergic to aspirin should not take NSAIDs since they are
likely to be allergic to NSAIDs as well. NSAIDs may cause fluid retention in
persons with congestive heart failure.

The most serious side effects are kidney
failure, liver failure, ulcers, and prolonged bleeding after an injury or
surgery.

Pregnancy/breastfeeding and NSAIDs

NSAIDs are safe for use during the first or second
trimesters of pregnancy, but should not be taken during the third trimester
because they can:

  • prolong labor and delay birth,
  • increase bleeding in the mother
    following birth, and
  • can cause cardiac (heart) and vascular (blood vessels)
    complications in the newborn.

Nevertheless, use of NSAIDs during any portion of
pregnancy should be approved by the treating doctor. Ibuprofen and naproxen
sodium also are safe for use by nursing mothers. Due to insufficient data,
ketoprofen is not recommended for use by nursing mothers.

Drug interactions and NSAIDs

NSAIDs reduce the blood pressure-lowering effects of
certain high blood pressure (antihypertensive) medications, including:

NSAIDs reduce blood flow to the kidneys and reduce the action of diuretics
and decrease the elimination of lithium (Eskalith) and methotrexate
(Rheumatrex).

NSAIDs also decrease the ability of the blood to clot and can increase the
risk of bleeding. When used with other drugs that also increase bleeding risk
(for example, warfarin [Coumadin]), there is an increased likelihood of serious
bleeding or complications of bleeding. Therefore, individuals who are taking
drugs that reduce the ability of blood to clot should avoid the prolonged use of
NSAIDs.

What about overdoses of pain relievers and fever reducers?

The American Association of Poison Control Centers reported that of all
overdoses of OTC products, 66% involved acetaminophen, 19% involved ibuprofen,
and 15% involved aspirin.

Aspirin overdose can occur with as little as 150 mg/kg
(10,000 mg or 10 grams in the average sized male) as a single dose, or 90 mg/kg
per day for at least two consecutive days. Symptoms of toxicity due to aspirin
include:

Large doses of acetaminophen rarely cause serious problems
in children. In adults, as little as 10 grams can damage the liver and the
kidneys.

Overdoses of ibuprofen rarely produce important problems. Nausea,
vomiting, stomach pain, tiredness, and dizziness are the most common symptoms of
large doses of ibuprofen. Rarely, coma may occur.

spot_imgspot_img
spot_img

Hot Topics

Related Articles